# SDR CA120711009

- Difficulty date: July 11, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Piper PA-44-180
- Engine: Lyc LO360A1H6
- System (JASC): 2400 · Electrical Power System
- Part: Light
- Part number: 67422014
- Condition: Malfunctioned
- Location: Alternator Inop
- Part time: 3,046 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: P
- Precautionary procedure: D

## Discrepancy

(CAN) THE FOLLOWING IS TO ADVISE OPERATORS OF AN ISSUE WHICH WE HAD BELIEVED TO BE FAIRLY SIMPLE, BUT HAS YET TO BE RECTIFIED ON OUR PIPER SEMINOLE, AVIDYNE EQUIPPED, PA44-180.   WITH THE DAY/NIGHT ANNUNCIATOR DIMMER SWITCH IN THE DAY MODE, AND YOU TURN ON THE MASTER SWITCH, THE ALTERNATOR INOP ANNUNCIATOR COMES ON AS IT SHOULD.  THE PROBLEM THAT WE ARE TROUBLESHOOTING IS IF YOU SELECT NIGHT MODE WITH THE SWITCH, THE ALTERNATOR INOP LIGHT GOES OUT. THE REMAINING ANNUCIATOR LIGHTS LIKE OIL PRESSURE ETC.. GO DIM THE WAY WE EXPECT, BUT THE ALT INOP GOES OUT. THIS CAN BE SIMULATED ON THE GROUND WITHOUT THE ENGINE RUNNING, AND EVEN WITH THE ENGINES RUNNING THE ALTERNATOR ANNUCIATOR LIGHT STILL DOES NOT COME ON AFTER FAILING ONE OR BOTH ALTERNATORS IN NIGHT MODE. THEREFORE WHEN FLYING AT NIGHT THERE WOULD BE NO ALTERNATOR INOP ANNUCIATION DURING AN ALTERNATOR FAILURE. WE HAVE INVESTIGATED THE ISSUE AND REPLACED SEVERAL KEY COMPONENTS, DIMMER CONTROL TRANSISTORS, DIODE BLOCK, BOTH VOLTAGE REGULATORS, BEFORE FINDING OUT THAT OTHER LARGE SEMINOLE FLEET OPERATORS ARE EXPERIENCING THE SAME ISSUE AND HAVE ADVISED PIPER. PIPER CLAIMS TO BE AWARE OF IT AND HAS HANDED IT OVER TO ENGINEERING, BUT NEGLECTED TO LET THEIR CUSTOMER KNOW. ONE WOULD THINK THAT PERHAPS LEAVING IT IN DAY TIME MODE AT NIGHT WOULD WORK, BUT WITH THE AVIDYNE SYSTEM AND THE AMOUNTS OF LIGHTS THE SWITCH CONTROLS, IT MAKES LIGHTING TOO BRIGHT AND EFFECTS THE PILOTS NIGHT VISION. SYSTEM WORKS FINE WITH THE DAY/NIGHT SWITCH IN DAY TIME MODE.
